Texas, 2025

Tornadoes and Flash Flood in Texas, May 1, 2025

May 1, 2025 · NWS EWX · 15 events in 5 counties and zones

Thunderstorms developed along an outflow boundary over the northern Texas Hill Country in a warm, moist airmass. Strong instability, vertical wind shear, and steep mid-level lapse rates led to supercells that produced three tornadoes and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along an outflow boundary over the northern Texas Hill Country in a warm, moist airmass. Strong instability, vertical wind shear, and steep mid-level lapse rates led to supercells that produced three tornadoes and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 1, 2:04 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 1, 2:04 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
304 PM CDT Thu May 1 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 156 PM CDT Thu May 1 2025

Key Messages:

- Severe Thunderstorm Watch for northern Hill Country and northern
  I-35 Corridor until 9 PM. Large hail and damaging wind gusts most
  likely threats.

- Level 1 to 2 of 5 risk of severe thunderstorms Friday afternoon
  into Friday evening for all of South Central Texas.

- Any storm that forms over South Central Texas late today or
  tonight will provide a marginal (level 1 of 4) risk of excessive
  rainfall.

- There is a level 2 of 4 risk for excessive rainfall across nearly
  all areas of South Central Texas Friday afternoon and evening.

Convection is beginning in the vicinity of an old outflow boundary
near our northeastern counties. Current conditions are high CAPE with
moderate vertical wind shear. We have issued a Severe Thunderstorm
Watch for this area until 9 PM. Steep mid-level lapse rates suggest
large hail as the most likely threat with damaging winds gusts also
likely. Storms will move from west to east.

Storms are also beginning to form out west in the vicinity of the
dryline. The airmass there is also unstable with only moderate wind
shear. Conditions are favorable for strong to severe thunderstorms
this evening. There is a level 2 of 5 risk for severe thunderstorms
across most of our CWA tonight. Convection should wane with the loss
of heating by late evening. The overnight period should be quiet.

A cold front will drop down through central Texas during the day
Friday. This bring a better chance for widespread convection. The
airmass will remain unstable and the severe risk will be level 2 of 5
again. In addition the PW will be high enough that locally heavy rain
will be possible and WPC has a level 2 of 4 risk for excessive
rainfall and flash flooding.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 156 PM CDT Thu May 1 2025

Key Messages:

- Drying out and a beautiful weekend for most areas on tap

- Wet and stormy pattern continues through Thursday

Starting the forecast period we should have most of the heavy rain
and possible strong storms pushing out of most of our southern areas
as the front pushes southward. In its wake we should see skies start
to clear out with humidity levels dropping and highs in the upper
70s leading to a nice Saturday with light northeast winds. An even
better day is expected on Sunday under partly to mostly sunny skies
with highs in the upper 70s to low 80s.

Things quickly change as we resume southerly flow which brings the
return of more humid conditions though high temperatures shouldn't
be as warm as this past week with most areas staying in the low 80s.
Additionally, chances for rain and thunderstorms begin to increase
Monday into Tuesday as several upper level short waves move from
northeast Mexico into the local area. The wet pattern continues
throughout the week as an upper level low pressure system over New
Mexico tries to push east into central TX. Surface wise we will have
a frontal boundary that pushes into our area Wednesday into Thursday
bringing several rounds of scattered showers and thunderstorms. Like
this past week the dryline is expected to stay just west of Del Rio
thus leaving our area on the warm and humid side of things thus
giving our area repeated chances for rounds and rounds of storms. At
this point it is too early to tell if we could have strong to severe
storms with each round so check back for future forecasts as things
become further refined. Temperatures look to remain in the upper 70s
and low 80s Monday to the mid 80s for Tuesday and Wednesday before
cooling back down to the low 80s for Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Thu May 1 2025

Ceilings have risen to MVFR level at all of the terminals and will
stay that way through the afternoon and evening. We expect winds to
start gusting up to 25 kts within the next hour or two. There will be
low chances for showers and thunderstorms through this period. This
afternoon the best chances will be at DRT. Then the better chances
will shift to San Antonio and Austin late evening and overnight. MVFR
ceilings will develop again late this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  87  63  80 /  30  80  70  10
Austin Bergstrom Intl Airport  67  87  62  78 /  30  80  70  10
New Braunfels Muni Airport     69  90  64  81 /  20  70  70  10
Burnet Muni Airport            67  83  61  78 /  30  80  60  10
Del Rio Intl Airport           69  90  67  82 /  30  40  60  30
Georgetown Muni Airport        67  84  61  77 /  30  80  70  10
Hondo Muni Airport             67  87  64  80 /  30  60  70  20
San Marcos Muni Airport        68  87  63  79 /  20  80  70  10
La Grange - Fayette Regional   70  88  64  79 /  20  80  80  10
San Antonio Intl Airport       70  88  65  79 /  20  70  70  20
Stinson Muni Airport           71  90  66  80 /  20  70  70  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...05
Long-Term...CJM
Aviation...05

In the hours before

Special weather statement, May 1, 2:32 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
332 PM CDT Thu May 1 2025

TXZ184-012115-
Edwards TX-
332 PM CDT Thu May 1 2025

...A strong thunderstorm will impact portions of southwestern Edwards
County through 415 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Carta Valley, or 17 miles southeast of Loma Alta,
moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Edwards County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2969 10045 2975 10064 3005 10063 2998 10028
TIME...MOT...LOC 2031Z 192DEG 14KT 2976 10056

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJM/Brady

The radar

The Ft Hood radar (KGRK), 68 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Burnet

When
May 1, 3:29 PM CST to 3:54 PM CST
Where
Burnet County, 5.91 mi NW of Oakalla to 3.62 mi NW of Oakalla
Rating
EF1
Path length
3.1 mi
Path width
880 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.032, -97.998

A National Weather Service survey team, with additional help from spotter video footage, concluded a tornado occurred in far northeast Burnet County. The|tornado formed just west of CR 223, about 1/10 of a mile from the Burnet/Lampasas County line. The tornado continued south along CR 223 and the Lampasas River for a short distance, then turned to the southwest crossing Panther Creek Rd. Shortly after|it turned southeast following along and just east of CR 223. The tornado is estimated to have dissipated just east of Taylor Ln. Along the tornado path significant damage was observed, including trunks of trees snapped and damage to homes and outbuildings. Based on damage the peak wind of the tornado was estimated to be 110 mph (EF-1) around Panther Creek Rd. to the 4000-5000 block of CR 223. A home along Panther Creek Rd. had the garage destroyed and a significant portion of the roof removed. A multipurpose garage/outbuilding on top of a hill had the west side of it’s cinder block walls collapse inward along with a metal framed roof collapsed down. At least six structures along the path of the tornado were significantly damaged. In each of these cases high winds impacted these building at their weakest points, contributing to the degree of damage. There is evidence the tornado, at times, had an erratic forward motion based on radar data and ground survey. One minor injury was reported to the driver of a delivery truck that was flipped on its side.

Hail, Llano

When
May 1, 3:45 PM CST
Where
Llano County, 2.75 mi ESE of Tow
Measured
2.75 in hail
Reported by
Public
Coordinates
30.860, -98.430

A thunderstorm produced baseball size hail in Buchanan Lake Village.

Tornado, Burnet

When
May 1, 4:16 PM CST to 4:30 PM CST
Where
Burnet County, 3.04 mi NW of Briggs to 2.7 mi NW of Briggs
Rating
EFU
Path length
0.55 mi
Path width
1 yd
Reported by
NWS Storm Survey
Coordinates
30.903, -97.954

Based on spotter footage, a tornado formed over open country just northwest of Briggs, and may at one point have lifted and reformed. The tornado occurred in an area that was not accessible by a National Weather Service survey team. The location and time is estimated based on radar data and spotter accounts. The width of this tornado is not known, and the entry is forced by the software.

Hail, Burnet

When
May 1, 4:55 PM CST
Where
Burnet County, 8.34 mi W of Burnet Craddock Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.760, -98.370

A thunderstorm produced golf ball size hail near SH 29 and Park Rd. 4 near Inks Lake State Park.

Hail, Burnet

When
May 1, 5:00 PM CST
Where
Burnet County, 9.72 mi WNW of Burnet Craddock Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
30.780, -98.390

A thunderstorm produced 2.5 inch diameter hail on the east side of Lake Buchanan.

Hail, Williamson

When
May 1, 5:49 PM CST
Where
Williamson County, 3.63 mi W of Andice
Measured
1 in hail
Reported by
Public
Coordinates
30.790, -97.910

A thunderstorm produced quarter size hail in Andice near the intersection of CR 208 and CR 236.

Hail, Burnet

When
May 1, 6:08 PM CST
Where
Burnet County, 7.16 mi W of Burnet Craddock Arpt
Measured
2.25 in hail
Reported by
Public
Coordinates
30.760, -98.350

A thunderstorm produced 2.25 inch diameter hail near Inks Lake State Park.

Hail, Burnet

When
May 1, 6:10 PM CST
Where
Burnet County, 7.26 mi W of Burnet Craddock Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
30.770, -98.350

A thunderstorm produced 2.5 inch diameter hail on Hwy 29 east of Buchanan Dam.

Hail, Burnet

When
May 1, 6:19 PM CST
Where
Burnet County, 8.34 mi W of Buchanan Lake
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
30.810, -98.370

A thunderstorm produced baseball size hail on the east side of Lake Buchanan near the intersection of CR 690 and CR 114.

Flash Flood, Kinney

When
May 1, 6:20 PM CST
Where
Kinney County, 19.87 mi ENE of Brackettville to 20.43 mi ENE of Brackettville
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
29.440, -100.120

Thunderstorms produced heavy rain that led to flash flooding. There was 5-6 feet of water over FM 334 near Ox Ranch.

Hail, Burnet

When
May 1, 7:09 PM CST
Where
Burnet County, 0.59 mi W of Buchanan Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
30.820, -98.240

A thunderstorm produced half dollar size hail north of Burnet.

Hail, Burnet

When
May 1, 7:09 PM CST
Where
Burnet County, 2.83 mi NNW of Buchanan Lake
Measured
1 in hail
Reported by
Public
Coordinates
30.860, -98.240

A thunderstorm produced quarter size hail north of Burnet.

Thunderstorm Wind, Uvalde

When
May 1, 7:30 PM CST
Where
Uvalde County, 0.69 mi N of Sabinal
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
29.330, -99.470

A thunderstorm produced wind gusts estimated at 65 mph that broke a large Hackberry tree in half in Sabinal.

Hail, Burnet

When
May 1, 8:33 PM CST
Where
Burnet County, 8.96 mi NNE of Lake Victor
Measured
1.5 in hail
Reported by
Public
Coordinates
31.010, -98.120

A thunderstorm produced ping pong ball size hail in northern Burnet County.

Hail, Burnet

When
May 1, 8:38 PM CST
Where
Burnet County, 8.96 mi NNE of Lake Victor
Measured
1.75 in hail
Reported by
Public
Coordinates
31.010, -98.120

A thunderstorm produced golf ball size hail in northern Burnet County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256790, 1263778, 1256791, 1263779, 1263780, 1263781, 1263782, 1263783, 1263784, 1263785, 1263786, 1263787, 1263788, 1263789, 1263790.